Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 76, NWS Baltimore/Washington

April 9, 2021

NWS Baltimore/Washington issued this small craft advisory at Apr 9, 2021, 4:26 AM EDT. It took effect at Apr 9, 2021, 7:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2021, 4:26 AM EDT (08:26 UTC)
In effect from
Apr 9, 2021, 7:00 AM EDT
Expired
Apr 9, 2021, 7:22 PM EDT
In force
12 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

160 
WHUS71 KLWX 090826
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
426 AM EDT Fri Apr 9 2021

ANZ536-090930-
/O.CAN.KLWX.SC.Y.0075.000000T0000Z-210409T0900Z/
Tidal Potomac from Indian Head to Cobb Island MD-
426 AM EDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished below 18 knots.

$$

ANZ534-537-543-091630-
/O.NEW.KLWX.SC.Y.0076.210409T1100Z-210410T0000Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
426 AM EDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southeast winds 10 to 15 kt with gusts up to 20 kt 
  expected.

* WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
205 
WHUS71 KLWX 091138
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
738 AM EDT Fri Apr 9 2021

ANZ534-537-543-091945-
/O.CON.KLWX.SC.Y.0076.000000T0000Z-210410T0000Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
738 AM EDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southeast winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
166 
WHUS71 KLWX 092322
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
722 PM EDT Fri Apr 9 2021

ANZ534-537-543-100030-
/O.CAN.KLWX.SC.Y.0076.000000T0000Z-210410T0000Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
722 PM EDT Fri Apr 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 3:57 AM EDT, 29 minutes earlier.

Area forecast discussion, Apr 9, 3:57 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EDT Fri Apr 9 2021

.SYNOPSIS...
A stationary front will remain situated near the region through
early this weekend. Meanwhile, a strong area of low pressure will
track into the Great Lakes today before lifting into Ontario. A
second, stronger area of low pressure will track into the Great
Lakes this weekend, bringing a cold front through on Sunday.
Weak high pressure is expected to return for Monday and Tuesday,
before another weak low quickly slides by around Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning, the GOES-16 mid-level water vapor channel
shows a strong upper low swirling over far southwestern
Wisconsin with a mean ridge centered just off the Eastern
Seaboard. Within the longwave trough extending from the
mentioned cyclone, multiple perturbations are evident within the
broad southwesterly flow. One such impulse is driving a band of
moderate rain showers northeastward through areas east of I-81.
Hourly rainfall totals have been running in the 0.25-0.50 inch
range per observations across central Virginia. All lightning
activity has subsided given the loss of what little instability
existed. This shield of showers will continue shifting toward
the east-northeast before exiting the I-95 corridor by daybreak.

Low-level easterly flow should continue through the day with the
frontal zone generally stuck along the North Carolina/Virginia
border. The persistence of onshore flow in the cool sector will
keep high temperatures down after several mild days. Upper 50s
to low 60s will be commonplace accompanied by overcast skies and
periods of light drizzle. There may be more breaks south of I-66
which would support a slight chance for thunderstorms this
afternoon/evening. The Storm Prediction Center has upgraded this
area into a Marginal Risk for severe thunderstorms with
quarter-sized plus hail being the main threat. However, cannot
rule out some gusty winds within any stronger storm downdraft.
Based on the latest guidance, the best buoyancy should be
confined to central Virginia and points southward.

Temperatures overnight should remain well above average with
the persistence of east to southeasterly onshore flow. Lows are
to bottom out in the upper 40s to perhaps 50s with a light
drizzle and fog possible. Locally dense fog could occur if winds
become light enough as suggested by some of the high-resolution
solutions. Developing radiation inversions would then more
easily trap boundary layer moisture to promote fog development.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As the lead upper low lifts into southwestern Ontario on
Saturday morning, another system literally takes its place
across the Missouri Valley. Unlike the preceding low center,
this feature will take a more eastward route taking it into the
lower Great Lakes by Sunday afternoon.

Aside from lingering drizzle and/or fog in the morning, Saturday
should start off dry in most spots. Mid-level heights will build
through the day leading to a warming trend across the area.
Upper 60s to low 70s should be commonplace with even some mid
70s along I-95 in central Virginia. Eventually the pattern turns
unsettled as a much more potent shortwave tracks through the
Central Appalachians during the afternoon hours. Destabilization
may be difficult to achieve given abundant cloud cover. For
locations that break out into sunshine, a few thunderstorms are
possible. Behind these convective showers will be a broad band
of rainfall that arrives by the evening and continues into
Saturday night. Areas of the Potomac Highlands and Shenandoah
Valley could see upward of a half inch with this round of rain.
The attendant cold front should exit the I-95 corridor by late
Sunday morning.

While this boundary races ahead of the main upper trough,
additional thunderstorm chances will loom into Sunday afternoon
and evening. Broad ascent from the approaching upper low will
combine with diurnal heating to produce showers and a few
thunderstorms. A much healthier pool of instability is evident
in models with over a 1,000 J/kg of surface-based CAPE in the
GEFS ensembles. Despite the frontal passage, dew points stay up
in the 50s for the most part. Have maintained the best
thunderstorm chances from the Blue Ridge/Catoctin mountains
eastward with damaging winds and small hail possible in stronger
cells. On the temperature side, Sunday should be quite warm with
mid/upper 70s become widespread, while 60s are likely in the
mountains. Conditions are forecast to dry out by the overnight
with skies finally beginning to clear.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Quite an interesting and complex long term forecast as multiple
blocking patterns develop across the northern hemisphere through the
end of next week. Three cut-off areas of low pressure are likely to
develop across the US/Canada border through the middle portion of
next week; one over the Pacific Northwest, the second being a
continuation of the low over the Great Lakes, and the third
retrograding over Nova Scotia. With all 3 of these lows expected to
remain well north of the CWA through Tuesday, expecting conditions
across the region to remain mostly dry, albeit an increase in cloud
cover and near seasonable temperatures.

The blocking pattern appears to break down somewhat towards the
middle and latter portions of next week as the low over the Great
Lakes gets absorbed by the low over Nova Scotia as the two
retrograde around each other Wednesday into Thursday. This will
increase the likelihood for showers during this time as temperatures
fall just slightly below normal.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
MVFR CIGs with periods of IFR are expected today with lingering
pockets of drizzle and light rain showers. Southeasterly winds
continue today before becoming more easterly going into Saturday.
Trend for more widespread IFR CIGs are likely overnight into
Saturday with possible LIFR CIGs developing late Friday
night into Saturday morning.

VFR conditions likely on Monday with weak high pressure over the
terminals. However some sub-VFR conditions are possible on Tuesday as
a weak cold front crosses the region on Tuesday; inducing periods of
showers through Tuesday evening.

&&

.MARINE...
The persistence of east to southeasterly flow will result in
many opportunities for low-end small craft conditions into the
weekend. This will particularly be the case over the middle to
upper Tidal Potomac as well as the lower Chesapeake Bay.
Vertical mixing is not terribly impressive through Saturday.
Wind fields do pick up over land on Sunday, but the warm air
temperatures on top of the still chilly waters would cast doubt
on a more widespread small craft event. The best chances would
be closer to the shorelines.

Sub-SCA conditions appear probable on Monday as a weak pressure
gradient develops. A secondary cold front may induce a brief period
of SCA criteria winds on Tuesday.

&&

.TIDES/COASTAL FLOODING...
Tidal anamolies are expected to remain below minor flood stage
through the weekend. However, do expect a general rise in anamolies
as a southerly flow ensues. Albeit not strong, the southerly flow
may result in periods of minor coastal flooding at times of high
tide. Will have to watch DC Waterfront SW which may briefly touch
minor flood stage during high tide this morning and Saturday
morning. However with a weak southerly flow, am inclined to think
that water levels will remain just under minor flood stage at this
time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
     ANZ536.

&&

SYNOPSIS...BRO/DHOF
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS
MARINE...MSS/BRO
TIDES/COASTAL FLOODING...MSS
Hazardous weather outlook, Apr 8, 5:00 PM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 PM EDT Thu Apr 8 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-092100-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:05 PM EDTSevere Thunderstorm WarningLWXGrant40 min
Apr 9, 3:27 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy22 min
Apr 9, 3:38 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy34 min

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.